Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 208, NWS Atlanta, GA

July 9, 2020DeKalb County, Gwinnett County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2020, 7:30 PM EDT for DeKalb County, Gwinnett County, Rockdale County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 7:30 PM EDT (23:30 UTC)
Expired
Jul 9, 2020, 8:00 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeKalb County, GA, Gwinnett County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 65 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS52 KFFC 092330
SVRFFC
GAC089-135-247-100000-
/O.NEW.KFFC.SV.W.0208.200709T2330Z-200710T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
730 PM EDT Thu Jul 9 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rockdale County in north central Georgia...
  DeKalb County in north central Georgia...
  Southwestern Gwinnett County in north central Georgia...

* Until 800 PM EDT.

* At 730 PM EDT, a severe thunderstorm was located over Mountain
  Park, or 10 miles east of Decatur, moving south at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Decatur, Conyers, Snellville, Lilburn, Clarkston, Stone Mountain,
  Avondale Estates, Lithonia, Pine Lake, Tucker, Lakeview Estates,
  Belvedere Park, Candler-Mcafee, Georgia International Horse Park,
  North Decatur, Mountain Park, Milstead, Belmont, Arabia Mountain
  and Redan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3390 8423 3390 8402 3379 8397 3379 8398
      3377 8396 3368 8392 3364 8394 3365 8435
TIME...MOT...LOC 2330Z 358DEG 21KT 3382 8413 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
628 
WWUS52 KFFC 092351
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
751 PM EDT Thu Jul 9 2020

GAC135-100000-
/O.CAN.KFFC.SV.W.0208.000000T0000Z-200710T0000Z/
Gwinnett GA-
751 PM EDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GWINNETT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3379 8427 3378 8408 3377 8406 3364 8394
      3365 8435
TIME...MOT...LOC 2350Z 043DEG 35KT 3368 8422 

$$

GAC089-247-100000-
/O.CON.KFFC.SV.W.0208.000000T0000Z-200710T0000Z/
Rockdale GA-DeKalb GA-
751 PM EDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL ROCKDALE AND SOUTHERN DEKALB COUNTIES...

At 750 PM EDT, a severe thunderstorm was located over Snapfinger, or
7 miles southeast of Decatur, moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Decatur, Conyers, Avondale Estates, Lithonia, Pine Lake, Lakeview
Estates, Belvedere Park, Candler-Mcafee, Milstead, Belmont, Arabia
Mountain, Redan, Scottdale, Panthersville, Gresham Park and
Snapfinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3379 8427 3378 8408 3377 8406 3364 8394
      3365 8435
TIME...MOT...LOC 2350Z 043DEG 35KT 3368 8422 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:27 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 3:27 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Thu Jul 9 2020

.SHORT TERM /Tonight through Friday Night/...

As the short term period begins, a surface low pressure system
continues to move northeastward along the Atlantic Coast. Direct
impacts from the low are not anticipated, although much of the
southeastern CONUS remains in a northwesterly flow pattern behind
this low. Several weak impulses will traverse the northwest flow
aloft across the forecast area. Models remain consistent showing
upper level impulses moving across western portions of the forecast
area both this afternoon and again on Friday. With deep moisture in
place, diurnally driven convection will be the rule across the area
for the remainder of the day today and Friday, with the highest PoPs
in the afternoon each day.

Scattered thunderstorms are ongoing across north and central
Georgia, and are expected to continue through the evening hours
before diminishing tonight. A few storms could become strong, and
capable of producing gusty winds, locally heavy rain, and frequent
lightning. With ample moisture and weak steering flow, isolated
flash flooding concerns are furthermore possible in the event of any
merging cells or back building strong storms. Scattered
thunderstorms are once again going to develop across the area on
Friday afternoon. Model guidance is becoming more consistently
showing a drier profile in far north Georgia by Friday afternoon as
the surface low continues to move away from the area and continued
northwesterly winds filter in. PoPs have been trended down on Friday
afternoon, as a result.

Temperatures are expected to run near climatological normals today
and 1-4 degrees above on Friday. Deep moisture will moreover
contribute to dewpoints in the low to mid 70s. As a result, heat
indices in the 95-100 range are ongoing in central Georgia this
afternoon, and are likely to be in the 100-105 range across the
majority of our area on Friday.

King

.LONG TERM /Saturday through Thursday/...

The big story for the weekend will be the heat and humidity.
Temperatures are expected to be slightly above climatological normal
as the extended period kicks off on Saturday. Temps will range from
the low to mid 90s across the CWA. Dewpoints in the low 70s will
give us the potential for 100+ degree heat indices for the rest of
the week, especially across south and central Georgia.

Strong ridging in the desert SW will continue the NW flow pattern
over the SE through the weekend. Models are suggesting that an MCS
is likely over the southern Mississippi river valley at some point on
Sunday into Monday. The question of whether or not this system
sweeps into our area still remains, but the severe parameters that
support a favorable environment for such a system continue. Mid
level lapse rates still range from 7 to 7.5 C/KM and strong daytime
heating combined with some decent bulk shear in NW Georgia have been
persistent in each of the last few model runs.

By Tuesday, the ridge in the SW begins to move East and we begin to
flatten out a little, taking on a more westerly flow. This keeps
chance for afternoon thunderstorms going and does little to relieve
the heat, but it does take us out of NW flow subsequently reducing
the risk for another MCS.

Vaughn

&&

.AVIATION...
18Z Update...
Primarily VFR conditions are ongoing across the area and are
expected to continue at all TAF sites through the period. There is a
chance of scattered convection during the mid to late afternoon
across north and central Georgia, enough to warrant a TEMPO group
for TSRA from 20-24Z. Some MVFR ceilings are also possible where
TSRA occurs. Winds will be predominantly W to NW at 5 kts or less
through the period.

//ATL Confidence...18Z Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  93 /  20  40  30  20
Atlanta         73  91  73  90 /  40  40  30  20
Blairsville     67  85  66  83 /  30  50  30  20
Cartersville    71  91  70  91 /  30  40  30  20
Columbus        74  93  75  96 /  30  40  20  20
Gainesville     71  90  71  89 /  20  50  30  20
Macon           73  93  73  94 /  30  40  30  30
Rome            72  92  71  91 /  20  40  30  20
Peachtree City  72  91  72  92 /  30  40  30  20
Vidalia         75  94  76  95 /  30  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Vaughn
AVIATION...King
Hazardous weather outlook, Jul 9, 11:45 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1145 AM EDT Thu Jul 9 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few strong storms are possible with gusty winds, locally heavy
rainfall and frequent lightning. An isolated severe thunderstorm
cannot be ruled out with damaging winds and some hail in addition to
heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered afternoon and evening thunderstorms are expected Friday
and Saturday with gusty winds, locally heavy rain and frequent
lightning. Thunderstorms late Saturday and Sunday could be strong to
severe with very heavy rainfall, damaging winds and frequent
lightning. Only isolated thunderstorms are expected Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 9, 6:04 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT THU JUL 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 N ELLIJAY             34.74N  84.49W
07/09/2020  E1.25 INCH       GILMER             GA   TRAINED SPOTTER

            HAIL A LITTLE LARGER THAN QUARTERS FALLING NORTH OF
            ELLIJAY, ALONG BMW DRIVE.

&&

EVENT NUMBER FFC2000872

DJN
Special weather statement, Jul 9, 6:13 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Thu Jul 9 2020

GAZ022-033-034-092245-
North Fulton GA-Forsyth GA-Gwinnett GA-
613 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 645 PM EDT...

At 612 PM EDT...a strong thunderstorm was near Brookwood, or 10
miles southwest of Cumming. Multiple strong storms are around this
area. The storms are drifting southeast at less than 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cumming, Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton,
Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Brookwood, Mechanicsville and Drew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3422 8420 3405 8396 3390 8424 3392 8426
      3394 8427 3395 8427 3396 8428 3410 8436
TIME...MOT...LOC 2212Z 331DEG 4KT 3408 8423

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 9, 6:20 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT Thu Jul 9 2020

GAZ032-033-043-044-092245-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
620 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHEASTERN COBB AND PARTS OF SOUTH FULTON COUNTIES UNTIL
645 PM EDT...

At 620 PM EDT...a strong thunderstorm was over Six Flags Over
Georgia, or 8 miles west of Atlanta. This storm was nearly
stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Smyrna, East Point, Midtown, West End, Vinings, Sweet
Auburn, Turner Field, Piedmont Park, Bankhead, Six Flags Over
Georgia, Cascade Heights, Lakewood Park, Bolton, Sandtown, Atlantic
Station, Mableton and Chastain Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3381 8462 3388 8448 3388 8435 3385 8435
      3368 8439 3367 8460
TIME...MOT...LOC 2220Z 331DEG 4KT 3378 8453

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 9, 6:51 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
651 PM EDT Thu Jul 9 2020

GAZ033-034-092315-
North Fulton GA-Gwinnett GA-
651 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHWESTERN
GWINNETT COUNTIES UNTIL 715 PM EDT...

At 651 PM EDT...a strong thunderstorm was over Berkeley Lake, or 10
miles west of Lawrenceville...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Duluth, Suwanee,
Lilburn, Norcross, Berkeley Lake, Tucker and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3403 8395 3390 8402 3386 8419 3389 8422
      3399 8430 3407 8416 3406 8415 3406 8413
      3404 8412 3404 8410 3405 8411 3405 8410
      3407 8412 3408 8411
TIME...MOT...LOC 2251Z 325DEG 15KT 3399 8416

WIND...50MPH
Local storm report, Jul 9, 7:22 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT THU JUL 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 ENE LILBURN           33.90N  84.11W
07/09/2020                   GWINNETT           GA   TRAINED SPOTTER

            REPORT OF 2 TREES DOWN ALONG TAMBEC TRACE NW IN THE
            LILBURN AREA.

&&

EVENT NUMBER FFC2000873

DJN
Special weather statement, Jul 9, 7:24 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
724 PM EDT Thu Jul 9 2020

GAZ032-100000-
Cobb GA-
724 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COBB COUNTY UNTIL 800 PM
EDT...

At 724 PM EDT...a strong thunderstorm was over Kennesaw, or near
Marietta...moving south at 5 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning. Heavy rain will also occur.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Localized flooding expected.

Some locations in the path of this storm include
Marietta, Kennesaw, Acworth, Powder Springs, Fair Oaks, White Water
Park, Due West, Sandy Plains, Lost Mountain Park and Kennesaw State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3407 8471 3407 8449 3397 8441 3387 8472
TIME...MOT...LOC 2324Z 000DEG 6KT 3400 8462

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Weather StatementFFCTaylor27 min
Jul 8, 8:20 PM EDTSpecial Weather StatementFFCFannin, Union25 min
Jul 8, 8:22 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Jul 8, 8:43 PM EDTSpecial Weather StatementFFCTaylor32 min
Jul 8, 8:56 PM EDTSpecial Weather StatementFFCFannin, Gilmer34 min
Jul 8, 9:22 PM EDTSpecial Weather StatementFFCForsyth23 min
Jul 9, 4:17 PM EDTSpecial Weather StatementFFCWhite28 min
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningFFCUnion28 min
Jul 9, 4:42 PM EDTSevere Thunderstorm WarningFFCPickens33 min
Jul 9, 4:45 PM EDTSpecial Weather StatementFFCWhitfield30 min
Jul 9, 5:21 PM EDTSpecial Weather StatementFFCHall24 min
Jul 9, 5:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Jul 9, 5:44 PM EDTSevere Thunderstorm WarningFFCGilmer31 min
Jul 9, 5:50 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:13 PM EDTSpecial Weather StatementFFCGwinnett32 min
Jul 9, 6:20 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:37 PM EDTFlash Flood WarningFFCCobb, Fulton6 hr
Jul 9, 6:46 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton44 min
Jul 9, 6:51 PM EDTSpecial Weather StatementFFCGwinnett24 min
Jul 9, 6:56 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett34 min
Jul 9, 7:24 PM EDTSpecial Weather StatementFFCCobb36 min
Jul 9, 7:53 PM EDTSpecial Weather StatementFFCPike, Upson37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.